Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 177, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2000, 4:01 PM EDT for Amherst County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2000, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 9, 2000, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Amherst County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 092003 SVRRNK VAC009-092045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMHERST COUNTY IN CENTRAL VIRGINIA... * UNTIL 445 PM EDT. * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF FORKS OF BUFFALO TO 21 MILES WEST OF FORKS OF BUFFALO...MOVING SOUTHEAST AT 20 MPH. WIND DAMAGE HAS BEEN REPORTED WITH THIS STORM. AT 3:52 PM...A TREE WAS REPORTED DOWN IN LEXINGTON. SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE FORKS OF BUFFALO... AMHERST... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:50 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 1:50 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 150 PM EDT WED AUG 9 2000 MCS MOVING JUST SOUTH OF EAST THRU WV ATTM. THIS ACTIVITY WAS PICKED UP BY THE ETA...BUT THE MODEL IS SLOWER IN TIMING. ADJUSTING FOR THIS...THE MCS SHOULD BE INTO NRN VA BY ZONE ISSUANCE. CONCERN GREATEST FOR NRN FA...BATH/GREENBRIER/ROCKBRIDGE COUNTIES. VIS SAT LOOP IS SHOWING A BOUNDARY MOVING INTO ERN KY...EXTENDING NE INTO CENTRAL WV. FEEL THAT BEST WIND ENERGY WILL STAY NORTH OF FA LATE THIS AFTN PER ETA....BUT WOULD NOT BE SURPRISED FOR MORE CONVECTION TO FORM IN SE KY/SRN WV/SW VA IN A COUPLE OF HOURS AND MOVE EAST INTO OUR SW FA LATE AFTN/EARLY EVENING...GIVEN GREATEST INSTABLILTY...HIGH THETA-E...BUT MODELS PROGGING A LACK OF SFC MOIST CONV. WILL WAIT AND LOOK AT RADAR/SAT TRENDS. SC/CU LINE FORMING JUST LEE OF BLUE RDG IN NC AND NOT MUCH TOWERING CU DVLPMNT...SO WAITING ON BOUNDARIES JUST GOT A COORD CALL FROM SPC WHICH WILL BE ISSUING A SVR WATCH TIL 21Z FOR NRN/NW FA. 5H TROF DIGS INTO FA THRU THU-FRI PUSHING CD FNT TO NRN FA THU AFTN. FNT GETS HUNG UP ALG BLUE RDGE THU NIGHT-FRI...THEN GETS A KICK FROM MAIN VORT ROTATING AROUND CLOSED LOW OVER NEW ENGLAND. MAIN FOCUS FOR PCPN TONIGHT WILL BE IN THE NORTH AND MTNS. THURSDAY...850 THETA-E FOCUS SHIFTS SOUTH TO NC/VA BRDR SO HIGHEST POPS WLL BE IN SW VA/NW NC...THEN EAST ALG VA/NC BORDER WITH LESS CHANCE IN THE NORTH. MAY SEE A LAG IN PCPN THU NIGHT BEFORE 2NDY VORT AND COOLER AIR ALOFT MOVES IN FRIDAY...SO WILL GO WITH CHC FRIDAY AS WELL...ESPECIALLY IN THE MTNS WHERE UPSLOPE STRENGHTHENS. SAT-SUN...DRY AND LESS HUMID...THEN WARMING MONDAY AS 5H RIDGE v BUILDS IN FROM THE WEST. WILL LEAN TOWARD WARMER FWC NUMBERS. THANKS FOR COORD LWX. OTHER CALLS WELCOME. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, Aug 9, 11:55 AM EDT, 4 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 1155 AM EDT WED AUG 9 2000 ...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING... ...HEAT INDEX VALUES NEAR 105 IN THE PIEDMONT THIS AFTERNOON... THUNDERSTORMS ARE EXPECTED MOVE INTO AS WELL AS DEVELOP ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. AS A WEAK TROUGH OF LOW PRESSURE BEGINS TO INTERACT WITH THE HOT AND HUMID AIRMASS OVER THE REGION...A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY FROM THE VIRGINIA HIGHLANDS INTO SOUTHEAST WEST VIRGINIA. IN ADDITION...ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING A QUICK ONE TO TWO INCHES OF RAIN IN A VERY SHORT PERIOD. THIS MAY CAUSE ADDITIONAL LOCALIZED FLOODING PROBLEMS...ESPECIALLY OVER AREAS IN FAR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THAT SAW HEAVIER RAINFALL ON TUESDAY. ELSEWHERE OUTSIDE OF THUNDERSTORMS...THE HOT AND VERY HUMID CONDITIONS OF THE PAST FEW DAYS WILL LINGER THROUGH THIS AFTERNOON. WITH TEMPERATURES EXPECTED TO CLIMB INTO THE MID OR EVEN UPPER 90S EAST OF THE BLUE RIDGE...HIGH HUMIDITY LEVELS WILL COMBINE WITH THE HEAT TO PRODUCE HEAT INDEX VALUES NEAR 105. IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE TO THE SUN OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT-COLORED ...LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. REMEMBER TO PROVIDE SHADE AND PLENTY OF DRINKING WATER FOR YOUR PETS. SKYWARN ACTIVATION MAY BE REQUIRED8 THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES. NOGUEIRA
Special weather statement, Aug 9, 1:47 PM EDT, 2 hours 14 minutes before
VAZ019-020-WVZ042>045-091846- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT WED AUG 9 2000 ...THUNDERSTORMS WITH DAMAGING WINDS HEADED TOWARD SOUTHEAST WEST VIRGINIA... A LINE OF SEVERE THUNDERSTORMS WERE RAPIDLY MOVING EAST ACROSS CENTRAL WEST VIRGINIA. THESE STORMS ARE EXPECTED TO REACH LEWISBURG WEST VIRGINIA BY 3:00 PM...THEN ACROSS THE REMAINDER OF SOUTHEAST WEST VIRGINIA...AND THE HIGHLANDS OF VIRGINIA...BETWEEN 3:00 AND 4:00 PM. AT 1:30 PM...NUMEROUS TREES WERE DOWNED IN CHARLESTON WEST VIRGINIA AREA...AND IF THESE THUNDERSTORMS MAINTAIN THEIR INTENSITY...HIGH WINDS CAN BE EXPECTED ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...AND TAHE HIGHLANDS OF VIRGINIA. PLEASE STAY TUNED FOR POSSIBLE WARNINGS FOR YOUR AREA. PM
Special weather statement, Aug 9, 3:07 PM EDT, 54 minutes before
VAZ018>020-023-024-035-WVZ043>045-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 307 PM EDT WED AUG 9 2000 ...LINE OF STRONG THUNDERSTORMS OVER THE GREENBRIER VALLEY AND MOVING INTO THE ALLEGHANY HIGHLANDS... A LINE OF STRONG THUNDERSTORMS WAS RAPIDLY MOVING SOUTHEAST AND ACROSS THE ALLEGHANY HIGHLANDS. THESE STORMS WILL REACH COVINGTON... CLIFTON FORGE AND WARM SPRINGS BY 325 PM...THEN MOVE INTO ROCKBRIDGE AND BOTETOURT COUNTIES BETWEEN 330 PM AND 400 PM. ANOTHER ISOLATED STORM WILL MOVE THROUGH SUMMERS COUNTY IN WEST VIRGINIA BETWEEN 330 PM AND 400 PM. WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...AND THEY MAY STILL STRENGTHEN ENOkUGH TO PRODUCE DAMAGING WINDS GREATER THAN 50 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR POSSIBLE WARNINGS. JJ
Local storm report, Aug 9, 3:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
329 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM ALDERSON WV WIND DAMAGE
08/09/00 GREENBRIER LAW ENFORCEMENT REPORTED
NUMEROUS TREES DOWN
0245 PM WILLIAMSBURG WV WIND DAMAGE
08/09/00 GREENBRIER LAW ENFORCEMENT REPORTED
NUMEROUS TREES DOWNSpecial weather statement, Aug 9, 3:50 PM EDT, 11 minutes before
VAZ023-024-034-035-045>047-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EDT WED AUG 9 2000 ...LINE OF STRONG THUNDERSTORMS OVER THE SOUTHERN SHENANDOAH VALLEY AND MOVING INTO THE BLUE RIDGE... A LINE OF STRONG THUNDERSTORMS WAS RAPIDLY MOVING SOUTHEAST AND ACROSS THE BOTETOURT AND ROCKBRIDGE COUNTIES. THESE STORMS WILL PASS THROUGH BEDFORD AND AMHERST COUNTIES BETWEEN 400 PM AND 430 PM. THEY WILL REACH THE LYNCHBURG AREA AROUND 415 PM. THEY WILL THEN PASS THROUGH CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES BETWEEN 430 PM AND 530 PM. WIND GUSTS TO 40 OR 50 MPH ARE LIKELY WITH THESE STORMS...AND THEY MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS GREATER THAN 50 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR POSSIBLE WARNINGS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:24 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Aug 9, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 37 min |
| Aug 9, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 41 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.